Notre Dame Journal of Formal Logic

A Note on Algebraic Semantics for S5 with Propositional Quantifiers

Wesley H. Holliday

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In two of the earliest papers on extending modal logic with propositional quantifiers, R. A. Bull and K. Fine studied a modal logic S5Π extending S5 with axioms and rules for propositional quantification. Surprisingly, there seems to have been no proof in the literature of the completeness of S5Π with respect to its most natural algebraic semantics, with propositional quantifiers interpreted by meets and joins over all elements in a complete Boolean algebra. In this note, we give such a proof. This result raises the question: For which normal modal logics L can one axiomatize the quantified propositional modal logic determined by the complete modal algebras for L?

Article information

Source
Notre Dame J. Formal Logic, Volume 60, Number 2 (2019), 311-332.

Dates
Received: 22 December 2016
Accepted: 19 January 2017
First available in Project Euclid: 9 May 2019

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1557388819

Digital Object Identifier
doi:10.1215/00294527-2019-0001

Mathematical Reviews number (MathSciNet)
MR3952235

Subjects
Primary: 03B45: Modal logic (including the logic of norms) {For knowledge and belief, see 03B42; for temporal logic, see 03B44; for provability logic, see also 03F45}
Secondary: 03C80: Logic with extra quantifiers and operators [See also 03B42, 03B44, 03B45, 03B48] 03G05: Boolean algebras [See also 06Exx]

Keywords
modal logic propositional quantifiers algebraic semantics monadic algebras MacNeille completion

Citation

Holliday, Wesley H. A Note on Algebraic Semantics for $\mathsf{S5}$ with Propositional Quantifiers. Notre Dame J. Formal Logic 60 (2019), no. 2, 311--332. doi:10.1215/00294527-2019-0001. https://projecteuclid.org/euclid.ndjfl/1557388819


Export citation

References

  • [1] Antonelli, G. A., and R. H. Thomason, “Representability in second-order propositional poly-modal logic,” Journal of Symbolic Logic, vol. 67 (2002), pp. 1039–54.
  • [2] Barcan, R. C., “The identity of individuals in a strict functional calculus of second order,” Journal of Symbolic Logic, vol. 12 (1947), pp. 12–15.
  • [3] Belardinelli, F., and W. van der Hoek, “Epistemic quantified Boolean logic: expressiveness and completeness results,” in Proceedings of the Twenty-Fourth International Joint Conference on Artificial Intelligence (IJCAI 2015), pp. 2748–54, 2015.
  • [4] Belardinelli, F., and W. van der Hoek, “A semantical analysis of second-order propositional modal logic,” in Proceedings of the Thirtieth AAAI Conference on Artificial Intelligence (AAA-16), pp. 886–92, 2016.
  • [5] Bezhanishvili, G., and N. Bezhanishvili, “An algebraic approach to canonical formulas: Modal case,” Studia Logica, vol. 99 (2011), pp. 93–125.
  • [6] Bull, R. A., “On modal logic with propositional quantifiers,” Journal of Symbolic Logic, vol. 34 (1969), pp. 257–63.
  • [7] Burris, S. N., and H. P. Sankappanavar, A Course in Universal Algebra, Springer, New York, 1981.
  • [8] ten Cate, B., “Expressivity of second order propositional modal logic,” Journal of Philosophical Logic, vol. 35 (2006), pp. 209–23.
  • [9] Chellas, B. F., Modal logic: An introduction, Cambridge University Press, New York, 1980.
  • [10] Ding, Y., “On the logics with propositional quantifiers extending $\mathsf{S5}\Pi$,” pp. 219–35 in Advances in Modal Logic, edited by G. Bezhanishvili, G. D’Agostino, G. Metcalfe, and T. Studer, College Publications, London, 2018.
  • [11] Dunn, J. M., and G. M. Hardegree, Algebraic Methods in Philosophical Logic, Clarendon Press, Oxford, 2001.
  • [12] Fine, K., For Some Proposition and So Many Possible Worlds, PhD thesis, University of Warwick, 1969, http://wrap.warwick.ac.uk/72219/.
  • [13] Fine, K., “Propositional quantifiers in modal logic,” Theoria, vol. 36 (1970), pp. 336–46.
  • [14] Fritz, P., “Propositional quantification in bimodal S5,” Erkenntnis, published online July 27, 2018.
  • [15] Gabbay, D. M., “Montague type semantics for modal logics with propositional quantifiers,” Zeitschrift für mathematische Logik und Grundlagen der Mathematik, vol. 17 (1971), pp. 245–49.
  • [16] Gabbay, D. M., “On 2nd order intuitionistic propositional calculus with full comprehension,” Archiv für mathematische Logik und Grundlagenforschung, vol. 16 (1974), pp. 177–86.
  • [17] Geuvers, H., “Conservativity between logics and typed $\lambda $ calculi,” pp. 131–54 in Types for Proofs and Programs, edited by H. Barendregt and T. Nipkow, volume 806 of Lecture Notes in Computer Science, Springer, Berlin, 1994.
  • [18] Givant, S., and P. Halmos, Introduction to Boolean Algebras, Springer, New York, 2009.
  • [19] Halmos, P., and S. Givant, Logic as Algebra, Mathematical Association of America, Washington, DC, 1998.
  • [20] Halmos, P. R., “Algebraic logic, I. Monadic Boolean algebras,” Compositio Mathematica, vol. 12 (1955), pp. 217–49.
  • [21] Halmos, P. R., Algebraic Logic, Chelsea, New York, 1962.
  • [22] Halmos, P. R., Lectures on Boolean Algebras, D. Van Nostrand, Princeton, 1963.
  • [23] Harding, J., and G. Bezhanishvili, “MacNeille completions of modal algebras,” Houston Journal of Mathematics, vol. 33 (2007), pp. 355–84.
  • [24] Kaminski, M., and M. Tiomkin, “The expressive power of second-order propositional modal logic,” Notre Dame Journal of Formal Logic, vol. 37 (1996), pp. 35–43.
  • [25] Kaplan, D., “S5 with quantifiable propositional variables,” Journal of Symbolic Logic, vol. 35 (1970), p. 355.
  • [26] Kremer, P., “Quantifying over propositions in relevance logic: nonaxiomatizability of primary interpretations of $\forall p$ and $\exists p$,” Journal of Symbolic Logic, vol. 58 (1993), pp. 334–49.
  • [27] Kremer, P., “On the complexity of propositional quantification in intuitionistic logic,” Journal of Symbolic Logic, vol. 62 (1997), pp. 529–44.
  • [28] Kremer, P., “Propositional quantification in the topological semantics for S4,” Notre Dame Journal of Formal Logic, vol. 38 (1997), pp. 295–313.
  • [29] Kripke, S. A., “A completeness theorem in modal logic,” Journal of Symbolic Logic, vol. 24 (1959), pp. 1–14.
  • [30] Kuusisto, A., “Second-order propositional modal logic and monadic alternation hierarchies,” Annals of Pure and Applied Logic, vol. 166 (2015), pp. 1–28.
  • [31] Poizat, B., A Course in Model Theory: An Introduction to Contemporary Mathematical Logic, Springer, New York, 2000.
  • [32] Połacik, T., “Pitts’ quantifiers are not topological quantification,” Notre Dame Journal of Formal Logic, vol. 39 (1998), pp. 531–45.
  • [33] Rasiowa, H., and R. Sikorski, “A proof of the completeness theorem of Gödel,” Fundamenta Mathematicae, vol. 37 (1950), pp. 193–200.
  • [34] Rasiowa, H., and R. Sikorski, The Mathematics of Metamathematics, Monografie Matematyczne, Tom 41. Państwowe Wydawnictwo Naukowe, Warsaw, 1963.
  • [35] Scott, D. S., “The algebraic interpretation of quantifiers: Intuitionistic and classical,” pp. 289–312 in Andrzej Mostowski and Foundational Studies, edited by A. Ehrenfeucht and V. W. Marek and M. Srebrny, IOS Press, Amsterdam, 2008.
  • [36] Scroggs, S. J., “Extensions of the Lewis system S5,” Journal of Symbolic Logic, vol. 16 (1951), pp. 112–20.
  • [37] Skvortsov, D., “Non-axiomatizable second order intuitionistic propositional logic,” Annals of Pure and Applied Logic, vol. 86 (1997), pp. 33–46.
  • [38] Sobolev, S. K., “The intuitionistic propositional calculus with quantifiers,” Mathematical Notes of the Academy of Sciences of the USSR, vol. 22 (1977), pp. 528–32.
  • [39] Tanaka, Y., “Kripke completeness of infinitary predicate multimodal logic,” Notre Dame Journal of Formal Logic, vol. 40 (1999), pp. 326–41.
  • [40] Thomason, S. K., “Categories of frames for modal logic,” Journal of Symbolic Logic, vol. 40 (1975), pp. 439–42.
  • [41] Zach, R., “Decidability of quantified propositional intuitionistic logic and S4 on trees of height and arity $\leq\omega $,” Journal of Philosophical Logic, vol. 33 (2004), pp. 155–64.
  • [42] Zdanowski, K., “On second order intuitionistic propositional logic without a universal quantifier,” Journal of Symbolic Logic, vol. 74 (2009), pp. 157–67.